Follow
Share

My Mom has been in the hospital the past 12 days with a UTI. She had suddenly become delusional only 3 days before she was admitted, I knew something was seriously wrong. I also noticed at Thanksgiving she seemed less energetic, tired etc.. at that time, I told my husband I thought something might not be right. She was admitted on Jan. 2, and Jan 3, they said she stopped breathing, they put a tube down her and sedated her. The sedation was very scary. On Jan. 8 I think is when they took out the tube, and she did not talk until Jan 10, she only said, yes, no, and bye, the next day.. was awesome, saying much more, putting sentence together etc. and yesterday, she went back to only saying yes, and no, and I love you in a soft voice. They diagnosed her with dementia a few months ago, I had never noticed anything off about her until recently, these last couple of months.. I've been wondering if this is all UTI doing this to her words etc. the day she was putting together sentences they said her white blood count was 15, and yesterday it was 19. Could that be the cause for now not talking as much? She seemed pretty lively a few days ago, when her count was 15. And they are trying several antibiotics. Beginning to wonder if this will ever go away :( She is 69 years old.. Also.. she was walking with a walker, a few days before being admitted she did not have the strength to walk, she also has had a problem with fluid in her legs recently, and they were HUGE before going into the hospital. She has afib on her heart too, but they don't want to do anything about it right now. A few days ago it was looking good, now I wonder. We took a dip in her health is that normal?and any advice, I've been wondering if going from 15 to a 19 can make a huge difference in her speaking.. not saying her words etc.. she looked pretty delicate today :(

Its sounds to me Mom became septic. I would think it would take a while to clear the infection up. I would ask about a probiotic because antibiotics cause yeast infections. Also, a cranberry tablet. Mom took both after a UTI and didn't have another one in the year she lived after it. I think the problem is it went too long. The wrong antibiotic can cause problems.
Helpful Answer (0)
Reply to JoAnn29
Report

I am so sorry you are having to go through this.

I don't want to scare you but A-Fib can cause almost all of the symptoms, but the swelling sounds like congestive heart failure, have they checked her for that? When my dad is retaining water, his balance is effected and it seems like the dementia has made a huge leap, when the water is drawn out of the tissue it is like he doesn't even have dementia. No doctor ever said a word about this, I personally witnessed it time and again until I figured out there was a correlation between the two. Just a thought.

Your moms blood count looks like infection is present, please fight to get her some probiotics, unless she is on a 24 hour antibiotic drip these will help her not be as vulnerable to MRSA and C-diff. Given 2 hours either side of an antibiotic gives both time to do their jobs.

This is so scary to go through, hugs and strength to get through this.
Helpful Answer (0)
Reply to Isthisrealyreal
Report

UTI's can be very stubborn and it may take several rounds of antibiotics and several weeks or more to clear it up. What does her doctor say?

If her white blood cells are elevated that means the infection is present and if an infection is present your mom isn't going to feel well. The higher the white blood cells, the more prevalent the infection.

A UTI can make an older person feel very puny. Keep her hydrated, make sure she's eating. If her symptoms get worse or different contact her doctor.
Helpful Answer (1)
Reply to Eyerishlass
Report

Ask a Question

Subscribe to
Our Newsletter